Minnesota, 2025Drought in Minnesota, February 1 to 28, 2025
February 1 to 28, 2025 · NWS DLH · 5 events in 5 counties and zones
D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties during February.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties during February. No changes in D2 Severe Drought were observed over the course of the month. Precipitation for February was generally near normal to slightly above normal in areas where D2 Severe Drought persisted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 31, 11:22 PM CST, 38 minutes earlier. Its key messages:
- A snowy system will bring up to around 2 to 8 inches of snow to much of the Northland Saturday and Saturday night, with the heaviest amounts along the North Shore. Blustery winds may lead to some blowing snow and low visibilities as well.
- Colder temperatures arrive next week.
- Another low pressure system may bring some snow to parts of the Northland in the middle part of next week.
Area forecast discussion, Jan 31, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1122 PM CST Fri Jan 31 2025
.KEY MESSAGES...
- A snowy system will bring up to around 2 to 8 inches of snow
to much of the Northland Saturday and Saturday night, with the
heaviest amounts along the North Shore. Blustery winds may
lead to some blowing snow and low visibilities as well.
- Colder temperatures arrive next week.
- Another low pressure system may bring some snow to parts of
the Northland in the middle part of next week.
&&
.DISCUSSION...
Issued at 245 PM CST Fri Jan 31 2025
A somewhat uneventful afternoon out there with mostly clear
skies across northeast Minnesota and some lake-effect clouds and
flurries for much of northwest Wisconsin. These low clouds are
expected to generally hang around and gradually drift east as
winds shift to southeasterly tonight ahead of the clipper system
that will bring some snow to the Northland Saturday and Saturday
night. As winds calm down tonight, we can expect some fairly
chilly temperatures, mainly in the Arrowhead and Canadian Border
with some below zero temperatures and wind chills in the teens
below zero. But, we will have high-level clouds streaming in
ahead of the low that will keep temperatures from dropping off
too much.
The first waves of snow are expected to develop essentially
right over northeast Minnesota Saturday morning. Some flurries
or light snow showers may precede these along the North Shore,
but with minimal accumulations.
The main changes with this forecast were a slight reduction in
QPF, snowfall ratios, and as a result, expected snowfall
amounts. The first reason for this is that most of the model
guidance through the event keeps QPF capped off between
~0.4-0.5", with those highest amounts along the North Shore
where lake and terrain enhancement is expected. Places inland,
especially a ways away from Lake Superior like the Brainerd
Lakes, may have other issues to deal with that may prevent very
appreciable snow accumulations. We may have some dry air to
overcome Saturday morning as the main area of synoptic lift
passes over north-central Minnesota, which will essentially
result in areas of snow forming right over the region rather
than simply moving in. This leads to lower confidence in
snowfall amounts exceeding 2 or 3 inches.
The forecast is still largely on track for the North Shore and
adjacent areas just inland, albeit with slightly reduced overall
snowfall amounts. Without much focused mesoscale forcing (just
some scattered and quick-moving frontogenesis), we will be
looking at a swath of synoptic snowfall to move up northeast
Minnesota and northwest Wisconsin Saturday afternoon and
evening, bringing the heaviest snowfall rates during that time.
Conditions are on the low-end of favorable for lake-enhancement
along the North Shore with 850-hPa-to-surface Delta-Ts around
-10 to -15C, but we will also have the orographic component to
support some enhanced snow. It is also along the North Shore
that model soundings suggest a lower-atmospheric profile that
is saturated in or very near the DGZ for the bulk of the
duration of the precipitation moving through, where elsewhere
the profile is a bit warmer (and should result in at least some
riming and lower SLRs). Therefore, higher QPF and relatively
higher SLRs lead to the highest confidence (60-80%) for some
6"+ totals in the higher terrain.
With this update we issued headlines where confidence is
highest in noteworthy impacts; A Winter Storm Warning along the
North Shore for those 5-8" snow amounts (and there could be some
locally higher amounts), and Winter Weather Advisories for the
rest of the Arrowhead, Twin Ports, and into the Bayfield
Peninsula where confidence is ~50%+ in seeing at least 2 inches,
but in many places around 3-5". Winds will be breezy from the
southeast for the duration of the precipitation as well, gusting
up to 25-35 mph. Some blowing and drifting snow may lead to
reduced visibility, especially Saturday afternoon and evening.
There remains a small chance (~10-20%) for a bit of light
freezing drizzle at the tail end of the snow early Sunday
morning as we lose saturation aloft. However, confidence remains
low as the window for freezing drizzle may be only an hour or
two at most places before dry air dominates.
There may be some lingering light snow on Sunday, but for the
most part, expect decreasing coverage and intensity of any
lingering showers through the day. Winds also switch around to
the northwest and cold air will filter in to start off the new
week.
The next system that could bring some more snow to the Northland
looks to be around mid-week next week. A low pressure system
developing somewhere around Montana/Wyoming and moving east may
promote some snow accumulations, though much uncertainty remains
on timing or amounts right now.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1121 PM CST Fri Jan 31 2025
All VFR conditions late this evening into early this morning are
expected to deteriorate to IFR through Saturday morning and
afternoon as an area of snow moves across the Northland. Snow is
expected to come on quickly, especially for HIB and DLH where
visibilities may quickly tank within an hour in the late morning to
around midday. Some guidance suggests visibilities less than 1 mile
are briefly possible. A strong southerly LLJ is expected overnight
into Saturday morning, leading to some LLWS. As that mixes out,
expect gusty southwest winds through the day with blowing snow. As
snowfall rates ease Saturday afternoon and evening, conditions
improve towards MVFR.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 245 PM CST Fri Jan 31 2025
Wave heights to 4 ft and winds gusting to around or slightly
over 20 knots remain possible over the Apostle Islands this
afternoon, so a Small Craft Advisory remains in effect there.
Northeast winds are expected to decrease pretty quickly tonight
as they shift to southeasterly by Saturday morning ahead of a
low pressure system. They are then expected to become gusty
again, around 25 to 30 kt. There remains a very small potential
(~10% chance) for gales for parts of the North Shore Saturday
evening, but confidence is high enough that it will not happen
at this time that we decided to issue Small Craft Advisories for
all of the nearshore zones. They will start as early as Saturday
morning and remain in effect for parts of the North Shore until
Sunday morning when winds and waves decrease. Wave heights along
the North Shore and outer Apostle Islands are expected to rise
to 4 to 7 ft at times Saturday afternoon and night. Snow is also
expected Saturday into Saturday night, mixing with rain before
ending on Sunday.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 10 AM Saturday to 6 AM CST Sunday
for MNZ011-012-019-037.
Winter Storm Warning from 10 AM Saturday to 6 AM CST Sunday
for MNZ020-021.
WI...Winter Weather Advisory from 10 AM Saturday to 6 AM CST Sunday
for WIZ001-002.
MARINE...Small Craft Advisory from 10 AM Saturday to 10 AM CST Sunday
for LSZ140-141.
Small Craft Advisory from 6 AM to 10 PM CST Saturday for
LSZ142>144.
Small Craft Advisory from 10 AM to 10 PM CST Saturday for
LSZ145-146.
Small Craft Advisory from 10 AM Saturday to 4 AM CST Sunday
for LSZ147-148-150.
&&
DISCUSSION...JDS
AVIATION...Levens
MARINE...JDSHazardous weather outlook, Jan 31, 3:52 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
352 PM CST Fri Jan 31 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
352 PM CST Fri Jan 31 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A winter system will bring widespread snowfall accumulations to
the Northland this weekend. 2-6 inches of snow are expected for
most except along portions of the North Shore where up to 6-10
inches are possible, especially from Silver Bay to Lutsen. A
combination of Winter Storm Warnings and Advisories have been
issued for Saturday and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
this weekend to the National Weather Service.
LSZ121-140>148-150-012200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
352 PM CST Fri Jan 31 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gusty east to southeast winds and building waves should develop
over the weekend. Conditions will be hazardous for smaller vessels
beginning Saturday afternoon, continuing into early next week. A
period of westerly gales are possible along the North Shore Sunday
night. Heavy freezing spray is possible along the South Shore
Sunday night into early Monday morning.
LE
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Central St. Louis
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
February began with D2 Severe Drought conditions across a small area along the Itasca County border. No changes in the area of D2 Severe Drought were observed over the month. Precipitation for February was near to slightly above normal.
Drought, Northern Itasca
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across much of northern Itasca County through the month of February. Only the far northeastern part of the county was not included in the area of D2 Severe Drought. No changes in the drought categories were observed over the course of the month. Precipitation for February was near normal.
Drought, Northern Cass
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across the northwestern two-thirds of northern Cass County through the month of February. No changes in the drought categories were observed over the course of the month. Precipitation for February was generally near normal.
Drought, Southern Cass
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across much of the northwestern half of the southern part of the county through the month of February. D1 Moderate Drought conditions were in place across the southeastern half of the southern part of the county. No changes in the drought categories were observed over the course of the month. Precipitation for February was near normal.
Drought, Crow Wing
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
A very small area of D2 Severe Drought persisted through the month of February in the far northwestern corner of the county. D1 Moderate Drought covered most of the county with a small area of D0 Abnormally Dry conditions in the far southern reaches of the county. No changes in drought status were observed over the course of the month. Precipitation for February was near to slightly above normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, February 1 to 5, 2025$68,000 · 31 events
- Drought in Texas, February 1 to 28, 202526 events
- Drought in Nebraska, February 1 to 28, 202521 events
- Winter Storm in Montana, February 1 to 5, 202520 events
- Drought in South Dakota, February 1 to 28, 202519 events
- Winter Weather in Washington, February 1 to 6, 202519 events
- Drought in Tennessee, February 1 to 28, 202517 events
- Drought in New Mexico, February 1 to 28, 202516 events
- Flooding in California, February 1 to 3, 202516 events
- Drought in North Dakota, February 1 to 28, 202515 events
- Drought in New Mexico, February 1 to 28, 202515 events
- Winter Storm and High Wind in Wyoming, February 1 to 3, 202575 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235367, 1235368, 1235369, 1235370, 1235371.